I have never heard of Neurontin causing this type of a reaction. It seems next to impossible although I know anything is possible.
Are you using any eyes drops or other types of medications that could be causing this symptom? I have heard of a eye condition called Adie's syndrome. I had to look it up again as I could not remember the causes. It is usually caused by a malfunction in the mechanism that controls the dilation reflex or from a inflammation of the eye nerves. Neither are serious.
I think this is rather puzzling and will be very interested to hear the results of your ophthalmology diagnostic exam. I hope you will share them with us. I will look forward to hearing from you again.
Best of luck to you.
It's not a very well known or acknowledge side effect of neurontin, but it can sometimes cause an increase in eye pressure (glaucoma). I was one of the "lucky" ones that had this happen to. I had been on it for a while and went to my eye doc for a routine exam - my eye pressures were quite elevated - in going over my medications, he told me about this possible connection, so I contacted the physician that had prescribed the neurontin. It took her a while to do some research, but she did find that it was a possible side effect of the medication and immediately took me off of it. A week later I returned to the eye doc for a re-check and my eye pressure was back to normal, so we know it was the medication (nothing else changed during this time)
I don't know for sure if an increase in eye pressure can cause what you're describing, but it might be worth looking into. (no pun intended)
best of luck
Thanks for writing.
I cannot find this side effect anywhere either but I have it and it goes away if I don't take the pills. I cannot find any drug-drug reactions to what I am taking to I am at a loss.
I was thinking the pressure was going to be up be up but it was stable. The doc was actually more concerned with the eye that was behaving than the one that was going bonkers!
They said they can do the test with me not taking the drug or taking it. It has something to do with being hypersensitive in your eye to certain drugs.
If it isn't that then they will be looking for a brainstem tumor.
I don't believe that it is because I dead stopped the drug for 3 and 1/2 days (before I knew you shouldn't do that) and my eyes were fine. I may do that again and risk the seizure but I have not a clue as to what to do about the pain since my doc won't prescribe anything else.
The test is on Monday, so I guess we will see what happens and I desperately need a new doctor. I'll let you know what they find.
If you, geminigirl, had glaucoma, and it wasn't well known, then maybe this is just something that is rare and related to me. I'm always the one that is finding the strange reactions to drugs. I just can't take things!
I haven't taken a pill in eight hours and my pupils are the same size at this point.
This is very frustrating.
Again, thanks for the response!
There are other medications in this class you can try. I would try and find a new doctor if he is not willing to treat your pain except with a drug that has this kind of side effect.
Be careful stopping this drug cold turkey, I would not advise it.
What other drugs are in this class, and if I was allergic to this drug wouldn't that be true of all the drugs in this class of drugs?
I have been trying to find another doctor but since they don't believe the neurontin could cause this side effect I get no help and they don't listen any better than the doctor I'm stuck with at the moment. It is so frustrating.
I know I shouldn't cold turkey this, but it is going to do me in if I keep taking it. One way or the other I am in trouble.
I don't take neurontin(I'm allergic to it), but I have one pupil larger then the other. I assume I was born that way, but I only notice the size difference when I'm looking to compare. I had a doctor discover it in 2006, I've never noticed it before then.
I've never had it checked out or looked into it. It's not anything medication related for me, due to not being on any kind of medicine until 2006.
I was doing some research and found that some do list eye movement and eye disorders as side effects. On the following web site I found that
Amblyopia is listed as a side effect.
Gabapentin can cause side effects that may impair your vision or reactions.
Can cause rapid back and forth movement of your eyes.
The definition for this can be found here.
You may want to ask your doctor about Lyrica. It is more expensive but if it works for you it may be worth the extra expense.
Sandee is correct that Neurontin (Gabapentin) can cause eye movement disorders as most drugs in this classification are capable of producing. However that is very different from the difference in pupil size or unequal dilation.
Amblyopia does not refer to the size of the pupils. Amblyopia is more commonly know as a lazy eye. It is a disorder of the visual system that is characterized by poor or indistinct vision in an eye that is otherwise physically normal, or out of proportion to associated structural abnormalities. It has been estimated to affect 1–5% of the population.
Anisocoria is the medical term for unequal pupil size. Pupil size depends upon the effects of the autonomic nervous system and the iris muscle. I won't bore you with the medical explanations but it is very important to find the causation.
In your case given the fact that is disappears when you stop the medication it must some how be related. I assume you have never had it prior to taking this medication. Your physician would be negligent if he did not follow up on this and just assumed it was from the medication. The exams may be frustrating to you but I would be glad that he is pursuing the possibilities.
Sandee also gives a good suggestion for Lyrica. You may find that you react the same to all drugs in this classification but you may not. It's certainly worth a try if it is determined that the med is causing these issues. Your physician may want to continue to prescribe the Gabapentin if he feels it will not be harmful to you in the long run. However I would be uncomfortable with that decision.
And Lizzy please don't risk going cold turkey. That is never a good idea or a rational choice if your life is not threatened. If your physician will not follow your wishes there are other ones that will. Remember that they work for us. We hire them and in all actuality they are service providers.
Christ on a cracker, i am willing to bet it's more a theme with Anti-Convulsants in general. Wheras if you stop the Neurontin and take say Lyrica for instance, you could have the same problem.
Lyrica makes my vision fuzzy I can attest to that, to the point where I feel like I am going to fall over. But I don't think it's a oh I better I get my butt to the eye DR type of thing. I think it's the drug itself...
Why not or can you take the Neurontin at night before bed? So you don't notice the vision changes eh?
If I didn't know better I would think you were an MD. Lack of knowledge and being arrogant seems to be their forte.
I have severe pain all day which would mean that a one shot deal of nuerontin isn't going to cut it and since Lyrica is of the same drug class one would think it would be prudent to find out the problem before starting another drug.
Besides, deary, the eye doc said to have one pupil that is dilated and pulsating is not normal since the other is not doing the same thing and this could indicate something much more serious than a drug reaction or did you not bother to even read my other post. Oops, guess you can't see.
Don't write me again.
Sorry for that previous rant. You have been very kind and it is much appreciated. I have been told so many things by "doctors" that I have reached my limit.
They eye doctor was because my hubby thought I might be having pressure in the eye and the fact they immediately wanted to see me wasn't my idea, nor did I know this could be something serious. I was just going to make a general apt but my hubby did it for me and all he said was he thought I was having a drug reaction and just wanted to make sure it wasn't something that needed to be addressed.
Guess it was. I thought I hit a cancellation. They considered this an emergency even though they were told it was likely a drug reaction.
My right pupil was probably 6 mm and pulsating vs the left which was 4mm and they were both too big and is not at all normal for me. Never have I had a pulsating pupil before of if I have I never have noticed it.
I saw an ophthalmologist and am seeing another (more experienced) for the test on Monday.
Finding a new doctor is easier than it sounds. I'm looking.
I would definitely find a new doctor as I suggested. The fact that the doctor left you in this position is just unacceptable. When I was researching this I found that all the facts lead to a problem in the brain area and this can be serious. I do not want to scare you by any means but I believe the doctor definitely dropped the ball here.
The doctor should have taken you off of this medication safely and explored other options as far as pain control. There are many medications for pain control to try and stay with one that may be causing this kind of problem for you.
Please let us know how the appointment goes on Monday:)